Thunderstorm Wind, Routt
- When
- July 13, 1:30 PM MST to 1:40 PM MST
- Where
- Routt County, Steamboat Spgs
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.483, -106.817
Strong thunderstorm winds struck Steamboat Springs. The hardest hit location was at an outdoor art festival where art work and tents were destroyed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Strong thunderstorm winds struck Steamboat Springs. The hardest hit location was at an outdoor art festival where art work and tents were destroyed. It was estimated that the winds at the art festival were stronger than the winds measured by an anemometer in another part of Steamboat Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 12:30 AM MST, 13 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 130 AM MDT SUN JUL 13 2003 SHORT-TERM DISCUSSION (TODAY-MONDAY)...HIGH PRESSURE DOME CONTINUES TO HANG OVER AZ THROUGH THE PERIOD WITH MAJOR IMPACT IN FORM OF RECORD HIGHS ON OUR CWFA. AVN/ETA IN AGREEMENT FOR INCREASE MOISTURE ABOVE 500MB TODAY AND DRYING THINGS OUT SUBSTANTIALLY FOR ALL BUT THE SOUTH ON MONDAY. SINCE THIS WORKED OUT ON FRI/SAT I WILL ACCEPT THIS SOLUTION. CHANGED THE GRIDS TO INCREASING THE TEMPS FOR MORE RECORD HIGH VALUES TODAY AND WILL REDUCE SKY COVER A BIT ON MONDAY AS WELL AS REDUCE POPS IN THE NORTH AND CENTRAL. REMAINDER OF PACKAGE LOOKS RIGHT ON. DJC/21 MID-TERM DISCUSSION (TUE-WED)... UPPER HIGH HOLDS OVER THE SWRN U.S...GRADUALLY ELONGATING SW TO NE AS NERN PAC TROF SENDS A COUPLE WAVES INLAND ALONG THE CANADIAN BORDER. HIGH CENTER WILL PROBABLY SLOWLY SHIFT NEWD TOWARDS THE 4-CORNERS AND LOSE SOME DEFINITION. DYNAMICS WEAK...AND MAIN LIFT MAY BE MAINLY DIFFERENTIAL HEATING. HIGH CENTER ALREADY MOISTENING UP WITH SOME MID/UPPER LEVEL RH PER WVAPOR PICS...AND EXPECT SLOW INCREASE IN SFC DEWPTS TO CONTINUE DURING THE PERIOD AS DEEPER MOISTURE OVER SRN AZ WRAPS UP WEST SIDE OF HIGH. PERSISTENT EASTERLY FLOW INTO OLD MEXICO MAY ALSO HELP FUEL CONVECTION OVER THE MTNS OF NWRN MEXICO...WHICH OFTEN IS MOISTURE SOURCE FOR THE SWRN U.S.. WILL BUMP UP CLOUDS IN THE GRIDDED DATA FOR THIS PERIOD...AND TRY TO INDICATE SLOW INCREASE IN POPS. STILL BELIEVE DRY ENOUGH ...HOWEVER...FOR MINIMAL PCPN AMTS FROM ANY THUNDERSTORMS. WARM TEMPS CONTINUE. EXTENDED DISCUSSION (THU-SUN)... LATEST ECMWF MODEL SHOWING A REPOSITIONING OF THE 500 MB HIGH AND IN LINE WITH LAST NIGHTS GFS. INSTEAD OF BEING LOCATED OVER THE DESERT SOUTHWEST...IT HAS SHIFTED NEWD ACROSS COLORADO. THIS INCREASES THE POSSIBILITY OF EASTERLY WAVES UNDERCUTTING THE HIGH CORE...AND INCREASING MOISTURE. WILL CONTINUE TREND OF INCREASING POPS IN GRIDS FOR THU...AND ADVERTISE CHANCE OF STORMS MAINLY MOUNTAINS AND SOUTHWEST COLORADO FOR FRI-SUN. JAD/PF .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH. THE MAIN THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE ON TUESDAY WITH GRADUALLY INCREASING AFTERNOON THUNDERSTORMS ACTIVITY OVER THE MOUNTAINS UNTIL SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327874.